Virginia, 2003

Flooding in Virginia, February 22 to 23, 2003

February 22 to 23, 2003 · NWS RNK · 3 events in 3 counties and zones

Minor flooding occurred on the New River from the 22nd through the 23rd. 71 feet at Glen Lyn.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occurred on the New River from the 22nd through the 23rd. On the 23rd the New River crested at 15.1 feet at Radford and 15.71 feet at Glen Lyn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 8:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 22, 8:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
850 PM EST SAT FEB 22 2003

MAIN CONCERN CONTS WITH ADDITIONAL FLOODING POTENTIAL AT LEAST
THROUGH MIDNIGHT AS WEAKENING SHRA ADVECT IN FROM THE SW AHEAD OF
UPPER LOW. GIVEN ACTIVITY HEADING THIS WAY FROM S CAROLINA...PLAN TO
EXTEND SHRA CHCS A BIT LONGER OVERNGT BEFORE TROF AXIS SHIFTS
ACROSS. WONT TAKE MUCH TO CAUSE SOME ADDED FLOODING OUTSIDE ONGOING
RIVER FLOODING...BUT APPEARS GIVEN DECREASING INSTAB OFF TO THE
WEST...COVERAGE LIKELY TO BE MORE SCTD NATURE OVERNIGHT. THUS WILL
GNRLY GO WITH CHCY POPS FOR THE MOST PART. WINDS THE OTHER BIG
CONCERN ESPCLY LATE WHEN LARGE PRES RISES NOW TO OUR SW ROTATE
OVERHEAD UNDER UPPER LOW. APPEARS BEST GRADIENT LIKELY NOT TO
DEVELOP TIL LATE AND ESPCLY SUNDAY MORNING...SO MAY TAPER BACK
SPEEDS WHILE KEEPING WARNING/ADVISORY OVERNIGHT. TEMPS TRICKY WITH
EROSION OF WEDGE OVER THE SW ALLOWING TEMPS TO SOUR INTO THE 50S
WHILE COLD POOL KEEPING 40S ELSW. THEREFORE PLAN TO TWEAK TEMPS UP
MOST SPOTS AS APPEARS ANY CAA WONT COME IN TIL MORNING WHEN MIXING
WILL BE ONGOING.

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006...
NCZ018>020.

VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007.

WV...WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045.

JH
Hazardous weather outlook, Feb 22, 8:20 PM EST, 2 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST
VIRGINIA...WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN
NORTH CAROLINA.

.DAY ONE...TONIGHT.

A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT. SEE WBCNPWRNK FOR
DETAILS. ALSO...RIVER FLOOD WARNINGS CONTINUE FOR THE
JAMES...ROANOKE...DAN...GREENBRIER...NORTH FORK HOLSTON...AND CLINCH
RIVERS OVERNIGHT. SEE PRODUCT WBCFLWRNK AND WBCFLSRNK FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

HIGH WIND WARNING CONTINUES SUNDAY.

FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY...
WITH RAIN OR SNOW THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES
WIDESPREAD.

WHP

In the hours before

Local storm report, Feb 22, 9:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    12S TAZEWELL              VA   60 MPH NON-TSTM WIND
02/22/03   TAZEWELL                       ROOF BLOWN OFF
                                          OUTBUILDING. REPORTED BY
                                          SPOTTER.

0905 PM    BURKES GARDEN             VA   60 MPH NON-TSTM WIND
02/22/03   TAZEWELL                       TREES DOWNED. REPORTED BY
                                          TAZEWELL SHERIFFS
                                          OFFICE.
Special weather statement, Feb 22, 9:35 PM EST, 1 hour 25 minutes before
NCZ003-019-020-VAZ010>014-016>020-022-023-032-WVZ043>045-230430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 PM EST SAT FEB 22 2003

SCATTERED TO NUMEROUS SHOWERS WILL AFFECT SOUTHEAST WEST VIRGINIA...
EAST TO THE BLUE RIDGE MOUNTAINS...AS WELL AS THE NORTH CAROLINA
FOOTHILLS THROUGH THE REST OF THE EVENING. WIND GUSTS FROM THE
SHOWERS COULD REACH 50 TO 60 MPH...ESPECIALLY ACROSS THE NEW RIVER
VALLEY...AND BLUE RIDGE. THIS COULD BLOW DOWN A FEW TREES...DUE TO
THE SATURATED GROUND CONDITIONS. ALSO...HEAVY RAINS OF ONE HALF INCH
IN LESS THAN AN HOUR WILL LEAD TO PONDING OF WATER ON ROADS.

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Montgomery

When
February 22, 11:00 PM EST to February 23, 12:00 PM EST
Where
Montgomery forecast zone
Reported by
UNKNOWN
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flood, Pulaski

When
February 22, 11:00 PM EST to February 23, 12:00 PM EST
Where
Pulaski forecast zone
Reported by
UNKNOWN
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Flood, Giles

When
February 23, 4:00 AM EST to 10:00 PM EST
Where
Giles forecast zone
Reported by
UNKNOWN
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343301, 5343302, 5343303.